Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 92, NWS Raleigh, NC

September 18, 20034 counties in North Carolina

NWS Raleigh, NC issued this flash flood warning at Sep 18, 2003, 2:12 PM EDT for 4 counties in North Carolina. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 18, 2003, 2:12 PM EDT (18:12 UTC)
Expired
Sep 18, 2003, 8:00 PM EDT
In force
6 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Edgecombe County, NC, Halifax County, NC, Nash County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 6.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
543 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 181817
FFWRAH
NCC065-083-127-195-190000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
212 PM EDT THU SEP 18 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WILSON...EDGECOMBE...NASH...AND HALIFAX COUNTIES IN CENTRAL NORTH
  CAROLINA

* UNTIL 800 PM EDT

* RAINFALL RANGING BETWEEN 2 AND 3 INCHES HAVE FALLEN THUS FAR TODAY 
  OVER HALIFAX...NASH...EDGECOMBE AND WILSON COUNTIES. AN ADDITIONAL
  2 TO 4 INCHES ARE POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. 

SOME LOCATIONS IN THE WARNING INCLUDE...
  TARBORO.
  ROCKY MOUNT.
  NASHVILLE.
  HALIFAX.
  ROANOKE RAPIDS.
  ENFIELD.
  SCOTLAND NECK.
  WILSON.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE 
TO HIGHER GROUND IMMEDIATELY. IF YOU MUST TRAVEL AFTER SUNSET...BE 
PARTICULARLY CAREFUL AS FLOODED ROADS WILL BE DIFFICULT TO DETECT.

$$

13
2 follow-up statements
000 
WGUS72 KRAH 182043
FFSRAH
NCC065-083-127-195-190000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
443 PM EDT THU SEP 18 2003

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR 
HALIFAX...NASH...EDGECOMBE AND WILSON COUNTIES UNTIL 800 PM...

AT 438 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN CONTINUING TO MOVE 
OVER HALIFAX...NASH...EDGECOMBE AND WILSON COUNTIES.

LOCATIONS THREATENED WITH FLASH FLOODING INCLUDE TARBORO...ROCKY 
MOUNT...NASHVILLE...HALIFAX...AND ROANOKE RAPIDS. 

LAW ENFORCEMENT REPORTED THAT ROADS HAVE BEEN FLOODED IN ROANOKE 
RAPIDS AND ARE IMPASSABLE. RADAR ESTIMATES THAT 3 TO 4 INCHES OF 
RAIN HAS FALLEN IN THE WARNED COUNTIES. AN ADDITIONAL 2 TO 3 INCHES 
OF RAIN CAN BE EXPECTED THROUGH THIS EVENING. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER
THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO
SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN RISING WATER
SHOULD BE ABANDONED.

NEVER ALLOW CHILDREN TO PLAY NEAR STORM DRAINS OR NEAR FLOODED CREEKS
AND STREAMS. EXCESSIVE RUNOFF WILL CREATE RAPIDLY FLOWING WATER THAT
CAN EASILY SWEEP A CHILD DOWNSTREAM. THE BANKS OF MANY CREEKS AND
STREAMS MAY ALSO BE WEAKENED AND PRONE TO COLLAPSE.

$$

DGS
000 
WGUS72 KRAH 182250
FFSRAH
NCC065-083-127-195-190045-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
649 PM EDT THU SEP 18 2003

...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR HALIFAX...NASH... 
EDGECOMBE AND WILSON COUNTIES UNTIL 800 PM...

AT 632 PM EDT DOPPLER RADAR INDICATED HEAVY RAIN OVER NORTHEAST 
HALIFAX AND EXTREME NORTHERN NASH COUNTIES. RAINFALL RATES AROUND
AN INCH PER HOUR CONTINUE OVER THESE AREAS...HOWEVER RADAR ESTIMATES
TOTAL RAINFALL ACCUMULATION OF FIVE TO SIX INCHES. ISABEL IS RACING
TO THE NORTHEAST AT 24 MPH. RAINFALL HAS ALREADY DECREASED OVER 
EDGECOMBE AND WILSON COUNTIES...AND THIS TREND WILL EXTEND NORTHEAST 
INTO HALIFAX AND NASH WITH THE NEXT HOUR OR TWO. 

MOTORISTS SHOULD CONTINUE TO EXERCISE CAUTION..ESPECIALLY AT NIGHT. 
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE 
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY 
DEEPER THAN IT APPEARS. JUST ONE FOOT OF FLOWING WATER IS POWERFUL 
ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. VEHICLES CAUGHT IN 
RISING WATER SHOULD BE ABANDONED.

$$

23

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 10:30 AM EDT, 3 hours 42 minutes earlier.

Area forecast discussion, Sep 18, 10:30 AM EDT, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1030 AM EDT THU SEP 18 2003

STILL IN ANALYSIS MODE BUT CURRENT FORECAST SEEMS TO HAVE A HANDLE
ON THE SITUATION. GUST TO 50 MPH AT GOLDSBORO AND TO NEAR 40 AT
ROCKY MOUNT. CURRENT RAINFALL AMOUNTS ARE NOT A CONCERN BUT HEAVIER
RAINS ARE ON THE WAY. CURRENT FLOOD WATCH AND WIND WARNING/
ADVISORIES WILL CONTINUE AS CURRENTLY OUTLINED.

.RAH...INLAND TROPICAL STORM WIND WARNING FOR THE NORTHEAST
PIEDMONT...COASTAL PLAIN...EASTERN SANDHILLS THURSDAY INTO THURSDAY
NIGHT.
    ...WIND ADVISORY TODAY FOR REMAINDER OF THE RAH CWA.
    ...FLOOD WATCH FOR NORTHERN COASTAL PLAIN...NORTHERN TIER
COUNTIES OF NORTHEAST PIEDMONT THURSDAY INTO THURSDAY NIGHT.

RLH
Hazardous weather outlook, Sep 18, 6:00 AM EDT, 8 hours 12 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
600 AM EDT THU SEP 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

ALL ARE ADVISED TO STAY INFORMED OF THE LATEST INFORMATION ABOUT
HURRICANE ISABEL. THE STORM IS EXPECTED TO CROSS EASTERN NORTH
CAROLINA TODAY AND EARLY TONIGHT. ISABEL WILL CAUSE STRONG WINDS AND
HEAVY RAIN. AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT FROM
NEAR BURLINGTON...SILER CITY...SANFORD...AND FAYETTEVILLE EAST.
WIND ADVISORIES ARE IN EFFECT WEST.  A FLOOD WATCH IS IN EFFECT FROM
NEAR ROXBORO...WAKE FOREST...AND WILSON NORTHEAST.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND EARLY TONIGHT FOR
INFORMATION RELATED TO HIGH WINDS AND FLASH FLOODING CAUSED BY
HURRICANE ISABEL.

RFG

In the hours before

Special weather statement, Sep 18, 11:15 AM EDT, 2 hours 57 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1115 AM EDT THU SEP 18 2003

...HURRICANE ISABEL BRINGING STRONG WINDS AND RAIN TO CENTRAL NORTH
CAROLINA...

...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT TODAY AND
EARLY TONIGHT FROM NEAR BURLINGTON...SILER CITY...SANFORD...AND
FAYETTEVILLE EAST. WIND ADVISORIES ARE IN EFFECT TO THE WEST...

...A FLOOD WATCH IS IN EFFECT FROM NEAR ROXBORO...WAKE FOREST...TO
WILSON AND LOCATIONS NORTHEAST...

BANDS OF RAIN WILL CONTINUE TO MOVE WEST ACROSS CENTRAL NORTH
CAROLINA THROUGH THE AFTERNOON. RAINFALL AMOUNTS HAVE BEEN BETWEEN A
QUARTER AND A HALF INCH PER HOUR...HOWEVER THE INTENSITY OF THE RAIN
HAS BEEN INCREASING AS STRONGER BANDS APPROACH FROM THE EAST. BRIEF
PERIODS OF HEAVY RAIN MAY PRODUCE OVER A HALF INCH OF RAIN IN AN
HOUR...ESPECIALLY IN LOCATIONS ALONG AND EAST OF I-95.

WINDS HAVE BEEN GUSTING TO TROPICAL STORM FORCE IN SOME LOCATIONS IN
THE COASTAL PLAIN...WITH A 48 MPH GUST RECORDED AT GOLDSBORO AND 39
MPH GUSTS RECORDED AT ROCKY MOUNT AND ROANOKE RAPIDS. WINDS WILL
INCREASE THROUGH THE AFTERNOON...WITH SUSTAINED WINDS NEAR 40 MPH
AND GUSTS TO NEAR 60 MPH POSSIBLE IN THE COASTAL PLAIN AND EASTERN
PIEDMONT. THESE WINDS WILL BE CAPABLE OF BLOWING DOWN TREES AND
POWERLINES. FARTHER WEST...THE TRIAD AREA AND WESTERN SANDHILLS CAN
EXPECT TO SEE SUSTAINED WINDS INCREASING TO 25 MPH WITH GUSTS UP TO
40 MPH. AT THESE SPEEDS...WINDS CAN OVERTURN LOOSE OBJECTS OUTDOORS
AND BRING DOWN TREE LIMBS AND WEAKENED TREES. MOTORISTS ACROSS
CENTRAL NORTH CAROLINA SHOULD USE CAUTION AS DRIVING CONDITIONS WILL
BE HAZARDOUS WITH THE STRONG WINDS AND RAIN...ESPECIALLY THOSE
DRIVING HIGH PROFILE VEHICLES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS
Local storm report, Sep 18, 11:54 AM EDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1154 AM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    5 NASHVILLE               NC   WIND DAMAGE
09/18/03   NASH                           TREES DOWN ON SEVERAL
                                          ROADS IN COUNTY INCLUDING
                                          OLD BELLY ROAD AND NEWBERRY
                                          ROAD.
Local storm report, Sep 18, 12:06 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
1206 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1145 AM    5 NASHVILLE               NC   WIND DAMAGE
09/18/03   NASH                           TREES DOWN ON SEVERAL
                                          ROADS IN COUNTY INCLUDING
                                          OLD BELLY ROAD AND NEWBERRY
                                          ROAD.

1155 PM    SMITHFIELD                NC   WIND DAMAGE
09/18/03   JOHNSTON                       NUMEROUS TREES DOWN
                                          THROUGHOUT COUNTY,
                                          ESPECIALLY NEAR SMITHFIELD.
                                          MANY TREES DOWN ON
                                          POWERLINES AND SOME ARE ON
                                          FIRE.

1200 PM    WILSON                    NC   WIND DAMAGE
09/18/03   WILSON                         NUMEROUS TREES DOWN
                                          THROUGHOUT COUNTY. TREES
                                          DOWN ON WIGGINS MILL
                                          RD...HAYES RD AND LAMB RD.

1200 PM    GOLDSBORO                 NC   WIND DAMAGE
09/18/03   WAYNE                          NUMEROUS REPORTS OF TREES
                                          DOWN THROUGHOUT COUNTY.
                                          SOME POWER OUTAGES NOTED IN
                                          GOLDSBORO.
Local storm report, Sep 18, 1:00 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
100 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    WILSON                    NC   WIND DAMAGE
09/18/03   WILSON                         ROOF BLOWN OFF MOBILE HOME
                                          ON WEST SIDE OF TOWN ON
                                          PACKHOUSE RD.
Special weather statement, Sep 18, 2:05 PM EDT, 7 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-182100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
205 PM EDT THU SEP 18 2003

...TROPICAL STORM FORCE WIND GUSTS AND HEAVY RAIN AFFECTING PORTIONS
OF CENTRAL NORTH CAROLINA...

...AN INLAND TROPICAL STORM WIND WARNING IS IN EFFECT TODAY AND
EARLY TONIGHT FROM NEAR BURLINGTON TO FAYETTEVILLE AND LOCATIONS
EAST. WIND ADVISORIES ARE IN EFFECT TO THE WEST...

...A FLOOD WATCH IS IN EFFECT FROM NEAR ROXBORO TO WILSON AND
LOCATIONS NORTHEAST...

WINDS OVER THE COASTAL PLAIN AND EASTERN PIEDMONT HAVE BEEN
SUSTAINED BETWEEN 30 AND 40 MPH...WITH GUSTS UP TO 55 MPH. NUMEROUS
REPORTS OF DOWNED TREES AND POWER LINES HAVE BEEN RECEIVED. WINDS
ARE EXPECTED TO INCREASE THROUGH THE AFTERNOON AS THE CENTER OF
HURRICANE ISABEL MOVES CLOSER. SUSTAINED WINDS BETWEEN 40 AND 50 MPH
CAN BE EXPECTED...WITH GUSTS AROUND 60 MPH. IN THE SANDHILLS AND
WESTERN PIEDMONT...WINDS HAVE BEEN SUSTAINED BETWEEN 15 AND 25
MPH...WITH GUSTS TO 30 MPH. EXPECT WINDS IN THIS AREA TO INCREASE TO
20 TO 30 MPH...WITH GUSTS UP TO 40 MPH. WINDS WILL BLOW DOWN TREES
AND POWER LINES ACROSS CENTRAL NORTH CAROLINA...AND OVERTURN LOOSE
OBJECTS OUTDOORS. MOTORISTS SHOULD USE CAUTION AS DRIVING CONDITIONS
WILL BE HAZARDOUS WITH THE STRONG WINDS AND RAIN...ESPECIALLY THOSE
DRIVING HIGH PROFILE VEHICLES.

RAINFALL AMOUNTS IN THE COASTAL PLAIN HAVE REACHED TWO INCHES...WITH
THE HIGHEST AMOUNTS IN HALIFAX...EDGECOMBE...AND WILSON COUNTIES.
LOCATIONS IN THE PIEDMONT AND SANDHILLS HAVE RECEIVED AROUND ONE
INCH SO FAR. BANDS OF HEAVY RAIN WILL CONTINUE TO MOVE FROM EAST TO
WEST ACROSS THE AREA...WITH THE HEAVIEST AMOUNTS IN THE COASTAL
PLAIN. AN ADDITIONAL ONE TO TWO INCHES CAN BE EXPECTED BEFORE 500
PM. SMALL CREEKS AND STREAMS...LOW LYING AREAS...AND DIPS IN ROADS
MAY BEGIN TO FLOOD ACROSS THE COASTAL PLAIN.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

DGS
Local storm report, Sep 18, 2:08 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
208 PM EDT THU SEP 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1215 PM    GARNER                    NC   WIND DAMAGE
09/18/03   WAKE                           LARGE PINE TREES DOWN ON
                                          I-40 AND GARNER ROAD.

1230 PM    GOLDSBORO                 NC   WIND DAMAGE
09/18/03   WAYNE                          SEVERAL TREES DOWN IN
                                          GOLDSBORO.

0130 PM    CARY                      NC   WIND DAMAGE
09/18/03   WAKE                           TREE DOWN ON HIGHHOUSE
                                          ROAD AND CARY PARKWAY.

0140 PM    CARY                      NC   WIND DAMAGE
09/18/03   WAKE                           TREE DOWN ACROSS TRAFFIC
                                          LIGHTS ON MAYNARD ROAD.

0200 PM    RALEIGH                   NC   WIND DAMAGE
09/18/03   WAKE                           TWO LARGE OAK TREES DOWN
                                          ON POOLE ROAD.

0205 PM    OXFORD                    NC   WIND DAMAGE
09/18/03   GRANVILLE                      TREE DOWN ON ROUTE 158
                                          NEAR OXFORD.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:55 PM EDTFlash Flood WarningRAHWarren4 hr
Sep 18, 6:55 PM EDTFlash Flood WarningRAHVance3 hr

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.